Tennessee, 2018

Strong Wind in Tennessee, November 25, 2018

November 25, 2018 · NWS MEG · 1 event in 1 county or zone

A deepening surface low tracking through the Midwest created strong west and northwesterly winds across portions of West Tennessee during the early evening hours of November 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A deepening surface low tracking through the Midwest created strong west and northwesterly winds across portions of West Tennessee during the early evening hours of November 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 25, 6:33 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 25, 6:33 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 PM CST Sun Nov 25 2018

.UPDATE...

Quick update to expand the wind advisory eastward across the
northern half of west Tennessee. Latest METAR observations across
northeast Arkansas and the Missouri Bootheel continue to gust
around 40 mph behind the front. In fact, Jonesboro AWOS recently
recorded a 45 mph wind gust at 553 PM. With the proximity of the
surface low and strong winds continuing to mix down, opted to
expand the wind advisory further east through midnight tonight.

AC3

&&

.PREV DISCUSSION... /issued 538 PM CST Sun Nov 25 2018/

UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 245 PM CST Sun Nov 25 2018/

DISCUSSION...Surface analysis this afternoon places a surface low
near the Lake of the Ozarks in Missouri with a trailing cold front
extending south into Southwest Missouri, and into the Red River
Valley of Oklahoma and Texas. KNQA WSR-88D radar trends indicate
some residual rain showers over portions of West Tennessee near
the Tennessee River, and light rain/drizzle near the Mississippi
River. Cloudy skies prevail across the Mid-South with
temperatures as of 2 PM CST in the upper 50s to lower 60s.

A cold front is expected to move through the Lower Mississippi
Valley this evening. This will bring an end to any rain showers
by this evening. Gusty winds along and behind the front associated
with a tight pressure gradient will result in gusty west to
northwest winds reaching Wind Advisory criteria over portions of
Northeast Arkansas and the Missouri Bootheel. Current advisory is
on track and no changes planned at the moment.

Much cooler and drier air will filter in behind the front for
Tonight through Tuesday night. Lows will drop into the 20s to
lower 30s with highs struggling to reach the middle 40s.

Long term models indicate the upper level pattern will become
nearly zonal then southwest flow aloft across the Lower
Mississippi Valley for Wednesday through Friday. Southerly winds
on the backside of high pressure will bring low level moisture up
from the Gulf of Mexico. This moisture combined with subtle
shortwaves will result in the development of rain showers across
the area Thursday into Friday.

Models have come into better agreement for an upper level low
developing in the Central Plains next weekend with a cold front
moving through the region. This will result in the development of
showers and thunderstorms on Saturday.

CJC

&&

.AVIATION...
00Z TAFs

Cold front was on the MEM doorstep at 2330Z. Post frontal winds
had gusted to as high as 36KT at JBR and 39KT at HKA. Further
south, westerly gust potential should be lower, and this seems to
have been borne out at AWM and points westward across east central
AR.

Winds will gradually decrease across the Midsouth through the
overnight, as a 994MB low near STL lifts into northwest Ohio.
For the evening, post frontal ceilings may drop below MEM ILS
threshold. Otherwise, main impact will be the NW winds gusting in
excess of 20KT through much of the evening and overnight.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until midnight CST tonight for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.

MS...None.
TN...Wind Advisory until midnight CST tonight for Benton TN-Carroll-
     Crockett-Decatur-Dyer-Gibson-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-Obion-Tipton-Weakley.

&&
Hazardous weather outlook, Nov 25, 6:11 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
611 PM CST Sun Nov 25 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-270215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
611 PM CST Sun Nov 25 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A wind advisory in in effect for Northeast Arkansas...the
Missouri Bootheel...and portions of west Tennessee through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Nov 25, 7:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
719 PM CST Sun Nov 25 2018

ARZ035-036-048-049-058-MSZ001>017-020>024-TNZ053-088>092-260500-
Cross-Crittenden-St. Francis-Lee AR-Phillips-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Chester-Shelby-
Fayette-Hardeman-McNairy-Hardin-
Including the cities of Wynne, West Memphis, Forrest City,
Marianna, Helena, West Helena, Southaven, Olive Branch,
Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica,
Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford,
New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley,
Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory,
Aberdeen, Henderson, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
719 PM CST Sun Nov 25 2018

...Gusty winds will continue for a couple hours behind a cold frontal
passage tonight...

A cold front will push through the entire Mid-South through late
tonight. Gusty southerly winds will shift to a more westerly
direction, and gust from 25 to 35 mph. A few locations could even
see a few gusts up close to 40 mph.

AC3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Benton

When
November 25, 7:45 PM CST to 8:00 PM CST
Where
Benton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Some tree damage five miles south southeast of Big Sandy.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790663.